Alert archive / Georgia / Flash Flood Watches in 2020
Flash Flood Watch 6, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Feb 19, 2020, 9:15 PM EST for 57 counties in Georgia. It took effect at Feb 20, 2020, 1:00 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2020, 9:15 PM EST (02:15 UTC)
- In effect from
- Feb 20, 2020, 1:00 AM EST
- Expired
- Feb 20, 2020, 6:58 PM EST
- In force
- 18 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
All 57 counties
Baldwin County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Chattahoochee County, GA, Clayton County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Emanuel County, GA, Fayette County, GA, Glascock County, GA, Greene County, GA, Hancock County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Macon County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Muscogee County, GA, Newton County, GA, Peach County, GA, Pike County, GA, Pulaski County, GA, Putnam County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, Wilcox County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 36 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941 WGUS62 KFFC 200215 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 915 PM EST Wed Feb 19 2020 GAZ048>062-066>076-078>086-089>098-102>113-201015- /O.NEW.KFFC.FF.A.0006.200220T0600Z-200221T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 915 PM EST Wed Feb 19 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 1 AM EST THURSDAY THROUGH LATE THURSDAY NIGHT... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of central Georgia...east central Georgia...north central Georgia...southeast Georgia and west central Georgia...including the following areas...in central Georgia...Baldwin...Bibb...Bleckley...Butts... Crawford...Crisp...Dodge...Dooly...Houston...Jasper...Jones... Laurens...Monroe...Montgomery...Peach...Pulaski...Putnam... Telfair...Twiggs...Wheeler...Wilcox and Wilkinson. In east central Georgia...Emanuel...Glascock...Greene...Hancock... Jefferson...Johnson...Taliaferro...Treutlen...Warren and Washington. In north central Georgia...Clayton...Fayette... Henry...Morgan and Newton. In southeast Georgia...Toombs. In west central Georgia...Chattahoochee...Coweta...Harris... Heard...Lamar...Macon...Marion...Meriwether...Muscogee... Pike...Schley...Spalding...Stewart...Sumter...Talbot... Taylor...Troup...Upson and Webster. * From 1 AM EST Thursday through late Thursday night * Moderate to occasionally heavy rainfall is possible overnight and through much of Thursday as a low pressure system moves across the Gulf States. Even though widespread rainfall amounts should be between one and two inches, soils remain very saturated across the area. In addition, very high streamflows area already in place across the region and runoff from the additional rain will lead to a greater threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
173 WGUS62 KFFC 200916 FFAFFC Flood Watch National Weather Service Peachtree City GA 416 AM EST Thu Feb 20 2020 GAZ048>062-066>076-078>086-089>098-102>113-202100- /O.CON.KFFC.FF.A.0006.000000T0000Z-200221T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 416 AM EST Thu Feb 20 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of central Georgia...east central Georgia...north central Georgia...southeast Georgia and west central Georgia... including the following areas...in central Georgia... Baldwin... Bibb...Bleckley...Butts...Crawford...Crisp... Dodge...Dooly... Houston...Jasper...Jones...Laurens...Monroe... Montgomery... Peach...Pulaski...Putnam...Telfair...Twiggs... Wheeler...Wilcox and Wilkinson. In east central Georgia... Emanuel...Glascock... Greene...Hancock...Jefferson...Johnson... Taliaferro... Treutlen...Warren and Washington. In north central Georgia... Clayton...Fayette...Henry...Morgan and Newton. In southeast Georgia...Toombs. In west central Georgia...Chattahoochee... Coweta...Harris...Heard...Lamar... Macon...Marion... Meriwether...Muscogee...Pike...Schley... Spalding...Stewart... Sumter...Talbot...Taylor...Troup...Upson and Webster. * Through late tonight * Moderate to occasionally heavy rainfall is expected through most of Thursday and Thursday evening with another wave of moisture moving through the Southeast. Even though widespread rainfall amounts should only be between one and two inches, soils remain very saturated across the area which will lead to heavy runoff and ponding in low-lying areas and roadways. In addition, many rivers are currently at very high streamflows with further runoff from additional rain leading to a greater threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
864 WGUS62 KFFC 202027 FFAFFC Flood Watch National Weather Service Peachtree City GA 327 PM EST Thu Feb 20 2020 GAZ048>062-066>076-078>086-089>098-102>113-210600- /O.CON.KFFC.FF.A.0006.000000T0000Z-200221T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 327 PM EST Thu Feb 20 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... The Flash Flood Watch continues for * Portions of central Georgia...east central Georgia...north central Georgia...southeast Georgia and west central Georgia... including the following areas...in central Georgia... Baldwin... Bibb...Bleckley...Butts...Crawford...Crisp... Dodge...Dooly... Houston...Jasper...Jones...Laurens...Monroe... Montgomery... Peach...Pulaski...Putnam...Telfair...Twiggs... Wheeler...Wilcox and Wilkinson. In east central Georgia... Emanuel...Glascock... Greene...Hancock...Jefferson...Johnson... Taliaferro... Treutlen...Warren and Washington. In north central Georgia... Clayton...Fayette...Henry...Morgan and Newton. In southeast Georgia...Toombs. In west central Georgia...Chattahoochee... Coweta...Harris...Heard...Lamar... Macon...Marion... Meriwether...Muscogee...Pike...Schley... Spalding...Stewart... Sumter...Talbot...Taylor...Troup...Upson and Webster. * Until 1 AM EST Friday * Periods of moderate rainfall is expected to continue through this evening. Even though widespread rainfall amounts up to a half inch is possible, soils remain very saturated across the area which could lead to heavy runoff and ponding in low- lying areas and roadways. In addition, many rivers are currently at very high streamflows with further runoff from additional rain leading to a greater threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
561 WGUS62 KFFC 202358 FFAFFC Flood Watch National Weather Service Peachtree City GA 658 PM EST Thu Feb 20 2020 GAZ048>062-066>076-078>086-089>098-102>113-210100- /O.CAN.KFFC.FF.A.0006.000000T0000Z-200221T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 658 PM EST Thu Feb 20 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Georgia...east central Georgia...north central Georgia...southeast Georgia and west central Georgia has been cancelled. Any lingering light rain will continue to taper off through 10PM. However, several rivers, creeks, and streams remain in or near flood, with runoff from recent rainfall expected to lead to continued river flooding conditions. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Feb 19, 9:15 PM EST, 0 minutes earlier.
Area forecast discussion, Feb 19, 9:15 PM EST, 0 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 915 PM EST Wed Feb 19 2020 .UPDATE... High pressure wedge has begun to build down the spine of the Appalachians. Definitely a mesoscale boundary associated with the wedge, as evidenced on the KATL/KFFC radars around 7PM earlier around this evening. Winds have picked up out of the east/northeast and should continue through tomorrow. Do expect precipitation to begin increasing overnight as wave of low pressure develops across the Gulf Coast and pushes eastward. Total QPF for the tonight through Thursday event is around 1.5". Soils are wet and points are already in flood, so will go ahead and issue a Flash Flood Watch for roughly the southern half of the CWA. The FFA may be a bit more marginal for the southern most tier of zones, but will go ahead and include within the watch. && .PREV DISCUSSION... /Issued 627 PM EST Wed Feb 19 2020/ PREV DISCUSSION... /Issued 305 PM EST Wed Feb 19 2020/ SHORT TERM /Tonight through Thursday Night/... Rain has tapered off a bit today but it will return overnight as wave along the frontal boundary moves in over the state. The front is currently stalled across central GA and stretches back across the gulf coast states and across TX. The next wave is currently unorganized and developing across Central TX. With the front staying fairly stationary overnight it will act as a precip train keeping showers moving into our area from the west for the next 24 to 36 hours. This continued rainfall will also continue to increase our chances for more river and localized flooding issues through Friday. Not currently looking to issue a flood watch as we are only looking at gaining another 1 to 2 inches of precip across the area. Soils are already saturated but does appear the area can still handle this next batch of precip. River flooding is still expected to continue so please stay aware of any warning that are issued over the next few days. The next wave along the frontal boundary moves east out of TX tonight and across the MS river valley Thu morning. It begins to push into W GA Thu afternoon eventually becoming a closed low as it exits the GA/SC coast Thu evening. As this wave moves east the main front begins to push south as a cold high pressure ridge builds south out of the western Great lake states. This ridge begins to push a drier/cooler airmass in across GA Thu afternoon. This cooler air moving in right on the heals of the exiting precip will cause some issues across N GA Thu afternoon through Friday morning in the form of Freezing/Frozen precip. With cold air advection, temperature profiles are supporting a rain/freezing rain/snow mix or transition to light snow across primarily the higher elevations of north Georgia by midday Thursday and moving southward in the north ATL suburbs Thursday evening. Could see mixed precip as far south as Newnan to Eatonton line but not expecting any accumulations south of Interstate 20. We have issued a winter weather advisory for NE GA where we are expecting a mixture of rain and freezing rain transitioning to snow and rain and finally to all snow. Total ice accumulations up to a tenth of an inch. Total snow accumulations of up to one inch except up to two inches in the highest elevations. There will be some light accumulations south of the advisory area but it should not cause any issues. Temperatures will begin to fall Thu afternoon as the precipitation begins to move south and east. Friday morning lows ranging from the 20s across north Georgia to the 30s across central portions of the state. Any lingering wet roadways could thus experience patchy black ice concerns across north Georgia, particularly on sheltered or lesser-traveled routes that do not experience drying. 01 LONG TERM /Friday through Wednesday/... Same story, different day. Again. Rounds of on and off rain provided by multiple frontal passages in combination with several upper level disturbances will move through the area within the long term period. The long term period begins on Friday with a mid level trough ejecting the precip and PoPs out of the CWA. Moving into Saturday, a surface high sinks into the SE with upper level ridging and NW flow aloft providing the first dry weekend through Sunday. The story begins to change though late Sunday as the next system over the Great Plains begins to develop and brings in SW flow to the CWA. This SW flow will bring increased PoPs to the area on Monday and Tuesday ahead of an approaching cold front. Although there are currently significant model discrepancies between the GFS and ECMWF in regards to next week's system. The GFS is currently hinting at a deeper digging mid and upper level trough over the Midwest than the ECMWF, which could bring severe weather to the area on Wednesday. Regardless, PWATS remain above seasonal normals so another bout of potential heavy rain is possible. In terms of climate, high and low temps will start on Friday below normal before going just below average. As for low temps, Saturday and Sunday look to be slightly below average before turning to above/very above average through the rest of the forecast period. Morgan 01 AVIATION... 00Z Update... IFR cigs expected for the overnight period, with several hours of LIFR expected during the afternoon tomorrow. Widespread light/occasionally moderate rainfall expected after 08Z. Fog should be limited as the winds will be out of the east at 6-8kt. //ATL Confidence...00Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 39 41 30 46 / 80 90 60 0 Atlanta 40 42 30 46 / 90 90 60 5 Blairsville 36 39 22 45 / 60 90 40 0 Cartersville 40 42 26 47 / 90 90 40 0 Columbus 45 49 35 51 / 90 90 60 5 Gainesville 38 40 28 46 / 80 90 60 0 Macon 42 46 34 49 / 90 90 60 5 Rome 41 42 26 46 / 90 90 30 0 Peachtree City 41 44 31 47 / 90 90 60 5 Vidalia 44 48 35 48 / 80 90 80 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 AM EST Thursday through late Thursday night for the following zones: Baldwin...Bibb...Bleckley... Butts...Chattahoochee...Clayton...Coweta...Crawford...Crisp... Dodge...Dooly...Emanuel...Fayette...Glascock...Greene... Hancock...Harris...Heard...Henry...Houston...Jasper... Jefferson...Johnson...Jones...Lamar...Laurens...Macon...Marion... Meriwether...Monroe...Montgomery...Morgan...Muscogee...Newton... Peach...Pike...Pulaski...Putnam...Schley...Spalding...Stewart... Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs... Treutlen...Troup...Twiggs...Upson...Warren...Washington... Webster...Wheeler...Wilcox...Wilkinson. Winter Weather Advisory from 5 AM Thursday to 1 AM EST Friday for the following zones: Dawson...Fannin...Gilmer...Lumpkin... Pickens...Towns...Union...White. && SHORT TERM...NListemaa LONG TERM....Morgan AVIATION...NListemaa
Hazardous weather outlook, Feb 19, 4:56 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 456 PM EST Wed Feb 19 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-202000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 456 PM EST Wed Feb 19 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Rain will develop and overspread the area once again, late tonight. In the higher elevations of far north Georgia, there is a chance for freezing rain toward daybreak with minor ice accumulations possible. Ongoing river and stream flooding will persist. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A Winter Weather Advisory is in effect from 5 AM Thursday through 1 AM Friday for the mountains of northeast and north central Georgia. Across parts of north Georgia, a mixture of rain and freezing rain is expected to transition to mainly snow by Thursday afternoon. Snow accumulations up to 2 inches are possible. The wintry precipitation is expected to end during the evening hours Thursday. Late Thursday night and through mid morning Friday, as temperatures fall at or below freezing, patchy black ice is possible, especially over bridges and overpasses, with any residual water on the roads. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. DJN
In the hours before
Local storm report, Feb 19, 5:08 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 PM EST WED FEB 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 2 NNW ACWORTH 34.09N 84.69W
02/19/2020 BARTOW GA BROADCAST MEDIA
WATER OVER TANYARD CREEK ROAD FROM LAKE ALLATOONA.
&&
EVENT NUMBER FFC2000243
NLISTThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 6:25 AM EST | River Flood Warning | FFC | Emanuel, Treutlen | 66 hr |
| Feb 20, 10:01 AM EST | River Flood Warning | FFC | Washington | 8 hr |
| Feb 20, 12:10 PM EST | Areal Flood Warning | FFC | Newton | 21 hr |
| Feb 20, 5:15 PM EST | River Flood Warning | FFC | Pulaski | 47 hr |
| Feb 20, 5:29 PM EST | River Flood Warning | FFC | Dooly | 28 hr |
Nearby
Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.